Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 23, 2012Isanti County, Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 6:31 PM CDT for Isanti County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2012, 6:31 PM CDT (23:31 UTC)
Expired
Aug 23, 2012, 7:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:46 PM CDTHAIL 19 Wnw Mora, MNLASTED FOR ABOUT FIVE MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS83 KMPX 232331
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU AUG 23 2012

MNZ044-045-052-053-240015-
CHISAGO-ISANTI-KANABEC-MILLE LACS-
631 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING THROUGH EAST CENTRAL MINNESOTA...

AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG 
THUNDERSTORMS 10 MILES NORTHEAST OF MILACA...OR 17 MILES SOUTHEAST 
OF ONAMIA...TO CAMBRIDGE.  THESE STORMS WERE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OGILVIE.
  BRUNSWICK.
  MORA.
  GRASSTON.
  WARMAN.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4616 9315 4598 9304 4597 9313 4574 9314
      4573 9289 4570 9287 4551 9292 4550 9324
      4605 9381 4617 9344
TIME...MOT...LOC 2330Z 242DEG 18KT 4585 9349

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:20 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 23, 6:20 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT THU AUG 23 2012

.UPDATED FOR 00Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH
THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH
TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS
SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY
THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS
FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES
INTO THE CENTER OF THE U.S.

TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND
ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE
CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN
MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY
PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS
STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA
PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS
THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC
ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF
THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE
BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS
JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH
A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING
BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY.

SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY
MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS
SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING.
A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED
SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST
TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING
850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK
FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME
THUNDERSTORM DEVELOPMENT.

NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN
CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING
UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER
SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS
POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS
AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN
WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE.

&&

.AVIATION.../00Z TAF ISSUANCE/

WIDELY SCATTERED CONVECTION FAILING TO ESTABLISH ITSELF IN INSTABILITY
BAND OVER CENTRAL MN INTO THE SOUTHWEST.  ONE ORGANIZED CELL
DEVELOPED NEAR KMML LAST HOUR APPEARS TO BE IN MORE FAVORABLE SHEAR
ZONE.  WILL GIVE THE STORMS A COUPLE HOURS YET...AND WILL LIKELY
AFFECT THE SOUTHERN AND EASTERN TAF SITES FOR A FEW HOURS YET.
OTHERWISE...CLEARING IN FROM THE NORTHWEST WITH LIGHTER WINDS.  SOME
DRIER AIR WORKING ACROSS NORTH DAKOTAS MAY OR MAY NOT MOVE INTO KAXN
LATE.  WILL HOLD OFF ON FOG HERE FOR NOW...BUT WILL INCLUDE INTO
CENTRAL MN AND WESTERN WI TAF SITES.  WONT GO IFR CEILINGS JUST YET.

CLEARING THEN THROUGH 14Z WITH A FEW CUMULUS POSSIBLE EARLY.  MODELS
SUGGEST BAND OF MID CLOUDS LIFTS NORTH LATE AFTERNOON AND OVERNIGHT
AHEAD OF NEXT STRONGER COLD FRONT FOR SATURDAY.  WINDS MAINLY
SOUTHEAST TO SOUTH OVERNIGHT AND SHOULD BECOME LIGHT...TURNING MORE
SOUTHWEST INTO FRIDAY REMAIN AROUND 10 KNOTS OR LESS.

KMSP...WEAK CONVECTION MOVING BACK INTO THE WEST METRO NOW.  WILL
HOLD ONTO TEMPO THROUGH 04Z WITH CLEARING THEREAFTER.  COULD SEE
LOWER STRATUS/FOG DEVELOP AFTER THAT AS WINDS DIE OFF MORE
OVERNIGHT.  WILL HOLD ONTO THAT POSSIBILITY THROUGH 13Z. OTHERWISE
PERHAPS A FEW CUMULUS EARLY AND SOME MID CLOUDS INTO THE
AFTERNOON/EVENING PER THE LATEST NAM.  SOUTH WIND OVERNIGHT INTO
FRIDAY.  SHOULD REMAIN 10 KNOTS OR LESS THROUGH THE PERIOD.

/OUTLOOK FOR KMSP/
FRI NIGHT...VFR.  WIND S 5 TO 10 KNTS.
SAT...VFR EARLY...BECOMING MVFR WITH TSRA/SHRA.  WIND SOUTH
10 TO 15 KTS.
SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA
EAST OF TERMINAL SITE BY 18Z. WIND WEST 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SPD/DE
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
251 PM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN
WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE
SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

SPD

In the hours before

Local storm report, Aug 23, 1:45 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             5 S HANCOCK             45.43N 95.81W
08/23/2012  E0.88 INCH       STEVENS            MN   PUBLIC

            HAILED FOR TEN MINUTES.

&&

TDK
Local storm report, Aug 23, 2:20 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             6 SSW HANCOCK           45.41N 95.84W
08/23/2012  E1.00 INCH       STEVENS            MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
            AND BEANS.

0110 PM     HAIL             7 SSW HANCOCK           45.40N 95.85W
08/23/2012  E1.00 INCH       SWIFT              MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
            AND BEANS.

&&

TDK
Special weather statement, Aug 23, 2:49 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT THU AUG 23 2012

MNZ041-042-048-049-055-057-232030-
DOUGLAS-KANDIYOHI-POPE-STEARNS-SWIFT-TODD-
249 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING WEST CENTRAL AND CENTRAL MINNESOTA...

AT 246 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES SOUTH OF GLENWOOD...OR 27 MILES SOUTHWEST OF
SAUK CENTRE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GILCHRIST.
  SEDAN.
  BROOTEN.
  NEW LONDON.
  PADUA.
  ELROSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4576 9530 4578 9475 4528 9476 4531 9535
      4548 9546
TIME...MOT...LOC 1949Z 245DEG 20KT 4543 9528
Special weather statement, Aug 23, 5:03 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012

MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...

AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COKATO.
  SMITH LAKE.
  RASSAT.

LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
      4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418

JRB
Local storm report, Aug 23, 5:09 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             COKATO                  45.08N 94.19W
08/23/2012  M0.50 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

SPD
Special weather statement, Aug 23, 6:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU AUG 23 2012

MNZ044-045-052-053-240015-
CHISAGO-ISANTI-KANABEC-MILLE LACS-
631 PM CDT THU AUG 23 2012

...THUNDERSTORMS MOVING THROUGH EAST CENTRAL MINNESOTA...

AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 10 MILES NORTHEAST OF MILACA...OR 17 MILES SOUTHEAST
OF ONAMIA...TO CAMBRIDGE.  THESE STORMS WERE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OGILVIE.
  BRUNSWICK.
  MORA.
  GRASSTON.
  WARMAN.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4616 9315 4598 9304 4597 9313 4574 9314
      4573 9289 4570 9287 4551 9292 4550 9324
      4605 9381 4617 9344
TIME...MOT...LOC 2330Z 242DEG 18KT 4585 9349

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:16 AM CDTSpecial Weather StatementMPXSwift29 min
Aug 23, 11:30 AM CDTSpecial Weather StatementMPXSwift45 min
Aug 23, 12:30 PM CDTSpecial Weather StatementMPXPope, Stevens, Swift60 min
Aug 23, 1:07 PM CDTSevere Thunderstorm WarningMPXPope, Stevens53 min
Aug 23, 2:49 PM CDTSpecial Weather StatementMPXPope41 min
Aug 23, 2:50 PM CDTAreal Flood AdvisoryMPXPope, Stevens, Swift3 hr
Aug 23, 5:03 PM CDTSpecial Weather StatementMPXWright27 min
Aug 23, 6:06 PM CDTSevere Thunderstorm WarningMPXRedwood54 min
Aug 23, 6:46 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.